Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 183, NWS Midland/Odessa, TX

October 2, 2004Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Oct 2, 2004, 1:24 AM CDT for Reeves County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2004, 1:24 AM CDT (06:24 UTC)
Expired
Oct 2, 2004, 7:30 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1985 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 020627
FFWMAF
TXC389-021230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
124 AM CDT SAT OCT 2 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 730 AM CDT

* AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED  
  A THUNDERSTORM OVER PECOS CAPABLE OF PRODUCING FLASH FLOODING.  THE
  STORM WAS MOVING NORTHEAST AT 10 MPH.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3137 10362 3130 10342 3146 10340 3161 10356

$$
3 follow-up statements
000 
WGUS74 KMAF 020647
FFSMAF
TXC389-021230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
145 AM CDT SAT OCT 2 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM CDT FOR CENTRAL
REEVES COUNTY...

AT 140 AM CDT...THE PUBLIC REPORTED STREET FLOODING IN PECOS WITH WATER 
RUNNING ONE FOOT DEEP THROUGH SEVERAL INTERSECTIONS.  THIS STORM WAS LOCATED
5 MILES NORTHEAST OF PECOS...MOVING NORTHEAST AT 10 MPH.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3137 10362 3130 10342 3146 10341 3161 10356

$$
000 
WGUS74 KMAF 020742
FFSMAF
TXC389-021230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 AM CDT SAT OCT 2 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM CDT FOR CENTRAL
REEVES COUNTY...

AT 225 AM CDT...EMERGENCY MANAGEMENT IN REEVES COUNTY REPORTED 
SEVERAL INTERSECTIONS IN PECOS COVERED WITH AT LEAST A FOOT OF 
WATER.  THESE LOCATIONS INCLUDE THE INTERSECTIONS OF WALTHALL AND 
EDDY...TERRY AND LINCOLN...7TH AND EDDY...AND ALL ALONG RANCHO 
STREET.  THE INTERSECTION OF CEDAR AND 14TH WAS STILL COVERED WITH 
WATER...BUT WAS RECEDING AT THIS TIME.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3137 10362 3130 10342 3146 10341 3161 10356

$$
000 
WGUS74 KMAF 020904
FFSMAF
TXC389-020912-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 AM CDT SAT OCT 2 2004

...THE FLASH FLOOD WARNING FOR CENTRAL REEVES COUNTY IS CANCELLED...

THE SHOWERS AND THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING 
FOR CENTRAL REEVES COUNTY HAVE MOVED OUT OF THE AREA.  AT 400 AM 
CDT...LOCAL LAW ENFORCEMENT REPORTED THE WATER HAS RECEDED IN AND 
AROUND PECOS.  THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.  

LAT...LON 3137 10362 3130 10342 3146 10341 3161 10356

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 1, 9:09 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Oct 1, 9:09 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
909 PM CDT FRI OCT 1 2004

.UPDATE...
COLD FRONT JUST TO N OF KMAF WITH 2MB/3HR PRESSURE RISE PUSHING INTO
PB. CONVECTION HAS FOCUSED E OF PB BUT IS SHOWING SIGNS OF BUILDING W
INVOF COLD FRONT. 85H CONVERGENCE AXIS TO BE MAXIMIZED ALONG FRONT
JUST S OF KMAF INTO THE NIGHT. PRIOR ETA RUN MISSED THE BOAT WITH
THE PRECIP TO THE E AND GFS IS ONLY SLIGHTLY BETTER. SOME OF THE
ABOVE INCONSISTENCIES AND THE ABSENCE OF ELEVATED CAPES (AS REFLECTED
IN ETA) LEADS TO A LOW CONFIDENCE IN MODEL SOLUTIONS.  HOWEVER ETA
DOES INDICATE THAT PRECIP WILL BACK BUILD W WHICH IS SOMEWHAT
SUPPORTED IN CURRENT RADAR TRENDS. CONCERNED THAT POPS MAYBE A LITTLE
TOO HIGH OVERNIGHT...BUT ONCE LOW LEVEL WAA KICKS IN AFTER MIDNIGHT
LOW CLOUDS/PRECIP WILL HAVE BETTER CHANCE TO EXPAND. AS SUCH WILL
GIVE FCST A CHANCE TO WORK OUT BEFORE MAKING SIGNIFICANT CHANGES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Oct 1, 2:00 PM CDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI OCT 1 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-020800-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
200 PM CDT (100 PM MDT) FRI OCT 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO THIS EVENING AND OVERNIGHT ALONG AND AHEAD OF A STRONG
COLD FRONT.  A FEW OF THESE STORMS MAY BECOME STRONG TO
MARGINALLY SEVERE DURING THE EVENING HOURS...WITH LARGE HAIL AND
DAMAGING WINDS.  RAINFALL OVERNIGHT COULD BE HEAVY AT TIMES...
RESULTING IN AREAS OF LOCALIZED FLASH FLOODING.  AS THE COLD FRONT
TRACKS SOUTHWARD ACROSS THE AREA TONIGHT...GUSTY AND SHIFTING WINDS
OF 20 TO 30 MPH ARE POSSIBLE NORTH OF THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 1:24 AM CDTSevere Thunderstorm WarningMAFReeves51 min
Oct 2, 1:55 AM CDTTornado WarningMAFReeves65 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.